Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 75, NWS North Platte, NE

May 29, 2023Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2023, 8:07 PM CDT for Wheeler County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2023, 8:07 PM CDT (01:07 UTC)
Expired
May 29, 2023, 8:32 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wheeler County, NE

The radar

The Omaha radar (KOAX), 178 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:12 PM CDTHAIL 18 Ne Bartlett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS53 KLBF 300107
SVRLBF
NEC183-300145-
/O.NEW.KLBF.SV.W.0075.230530T0107Z-230530T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
807 PM CDT Mon May 29 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wheeler County in north central Nebraska...

* Until 845 PM CDT.

* At 807 PM CDT, a severe thunderstorm was located 10 miles east of
  Bartlett, or 22 miles southwest of Neligh, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Wheeler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4181 9833 4193 9851 4209 9836 4209 9830
      4204 9829 4183 9829
TIME...MOT...LOC 0107Z 222DEG 14KT 4193 9836 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sporer
1 follow-up statement
587 
WWUS53 KLBF 300132
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
832 PM CDT Mon May 29 2023

NEC183-300141-
/O.CAN.KLBF.SV.W.0075.000000T0000Z-230530T0145Z/
Wheeler NE-
832 PM CDT Mon May 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHEELER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4181 9833 4193 9851 4209 9836 4209 9830
      4204 9829 4183 9829
TIME...MOT...LOC 0128Z 222DEG 14KT 4200 9827 

$$

Sporer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:21 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 29, 6:21 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
621 PM CDT Mon May 29 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 346 PM CDT Mon May 29 2023

Key Messages:

- Thunderstorms this evening and tonight, some may be severe with
damaging winds and hail the main threats, along with very heavy rain

- Daily storm chances continue through the forecast period,
including marginal severe Tue & Wed and greatest potential Thu & Fri

- Seasonable temps with highs in the 80s Tue & Wed, 70s/80s after

Synopsis:

Nebraska is caught between two upper closed lows, one centered off
the Calif coast and the other the N.Carolina coast. A quasi-
stationary front or surface trough stretches across the panhandle
and western Sandhills this afternoon, anchored by a low near the
Badlands. A couple other little surface boundaries are noted across
the Sandhills.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 346 PM CDT Mon May 29 2023

This evening and tonight... Thunderstorms will continue to develop
near the front in western Nebraska and possibly grow upscale or
become more organized as they progress eastward. Surface temps in
the 80s and dew points near 60F, along with cool temps aloft (around
7C at H7 and -13C at H5), have resulted in ample instability over
the forecast area this afternoon. RAP mesoanalysis estimates MLCAPE
values of 2000+ j/kg and mid-level lapse rates as steep as 8 C/km.
Deep layer shear is marginally supportive of severe storms,
currently (as of 20z) measuring 25-30 kts. However, a speed max at
H5 approaching from the Rockies may bump those values up this
evening. Cloud layer shear vectors are somewhat perpendicular to the
main boundary, suggesting isolated/scattered convection to start.
Depending on cold pool strength, which may be on the more powerful
side compared to shear, the storms may grow upscale into an MCS by
late evening. As such, the primary severe threats will likely
transition from wind/hail mix to more wind as the event progresses.
Additionally, will need to monitor the torrential rain threat. Storm
motion vectors are not abnormally slow, but seasonally high PWAT and
recent heavy rain/flooding concerns raises the threat. For overall
timing and coverage, used a blend of HRRR, NAMnest, and RRFS. This
blend suggests initiation (which is just occurring as of 20z) in the
western and central Sandhills, increased activity from KIML to KLBF
to KONL around 00z, and toward central Neb (KBBW) by 03z. For min
temps, stayed near the NBM mean with values ranging from near 50F
panhandle to near 60F far north central.

Tomorrow... Quasi-zonal flow aloft continues for Nebraska as the
pair of upper lows drift east a little. The surface boundary/front
will likely be an issue once again as it maintains its general
position over western Neb. Southerly flow at H85 up the High Plains
continues to draw moisture off the Gulf, which translates to surface
dew points in the 50s (west) to around 60F (east). Weak WAA is also
noted, suggesting another day of highs in the 80s. This combination
will result in sufficient instability for thunderstorms, let alone
strong or severe. Forecast MUCAPE values approach 3000 j/kg and mid-
level lapse rates near 8 C/km by late afternoon. Deep layer shear
appears to be similar to today, marginally supportive of larger hail
and stronger winds. An afternoon initiation - evening evolution
scenario may be in the works.

.LONG TERM...(Wednesday through Monday)
Issued at 346 PM CDT Mon May 29 2023

Flow aloft transitions to southwesterly and eventually meridional as
the Western US trough axis and accompanying closed low move onshore
and toward the Four Corners. Longer range guidance suggests the
closed low will stall or meander over the central Rockies. This
setup, along with surface features in the vicinity, spell a
continued synoptically active period for western Nebraska. Daily
thunderstorms are a possibility, but the greater potential for more
widespread activity occurs late this week with the approaching upper
low. Temperatures should remain seasonable through next weekend with
highs generally in the 80s Wednesday, then 70s/lower 80s to round
out the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon May 29 2023

Thunderstorms are the primary aviation weather concern for western
and north central Nebraska, mainly through 30/06z. Scattered
coverage will become more widespread through this evening from
KOGA to KTIF to KONL and terminals east (incl. KLBF). Expect hail,
gusty erratic winds, and torrential rainfall leading to visby
reductions. South winds will also transition to westerly tonight
before becoming light and variable toward dawn. Southerly winds
resume midday, along with isolated storm chances after 30/21z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Snively
Hazardous weather outlook, May 29, 9:56 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
956 AM CDT Mon May 29 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-301500-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
956 AM CDT Mon May 29 2023 /856 AM MDT Mon May 29 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop by late this afternoon
and persist into tonight. Any storms that develop has the potential
for locally heavy rainfall, hail, and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Possibility of strong to briefly severe storms exists for Tuesday
afternoon and evening generally south of highways 2 and 91. Hazards
include hail, damaging winds, and locally heavy rainfall.

Afternoon and nighttime showers and thunderstorms are possible each
day Wednesday through Saturday. The severe threat remains uncertain
across much of the area at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any hail, damaging winds, and heavy rainfall to the
National Weather Service.

In the hours before

Local storm report, May 29, 7:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT MON MAY 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      THEDFORD                41.98N 100.58W
05/29/2023                   THOMAS             NE   TRAINED SPOTTER

            TRAINED SPOTTER VIA SOCIAL MEDIA VIDEO OF
            PARTIAL ROAD CLOSURE ON HWY 2 IN THEDFORD
            DUE TO FLOODING.

&&

AV
Local storm report, May 29, 7:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT MON MAY 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 W THEDFORD            41.98N 100.59W
05/29/2023  M1.00 INCH       THOMAS             NE   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED BY SHERIFF.

&&

AV
Special weather statement, May 29, 7:45 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM CDT Mon May 29 2023

NEZ025>027-038-300130-
Loup NE-Custer NE-Blaine NE-Thomas NE-
745 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of west central Loup,
north central Custer, Blaine and east central Thomas Counties through
830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Halsey, or 16 miles west of Brewster, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brewster, Dunning, Halsey, Milburn, Milburn Diversion Dam State
Wildlife Management Area, Linscott and Almeria Meadow State Wildlife
Management Area.

This includes Highway 2 between mile markers 225 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Nebraska.

&&

LAT...LON 4182 10037 4199 10027 4194 9966 4167 9972
TIME...MOT...LOC 0045Z 272DEG 20KT 4188 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sporer
Local storm report, May 29, 7:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT MON MAY 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             WAUNETA                 40.42N 101.37W
05/29/2023  E0.88 INCH       CHASE              NE   PUBLIC

            JUST A LITTLE BIGGER THAN NICKEL SIZE BUT NOT QUITE
            QUARTER SIZE HAIL.

&&

JACLYN.GOMEZ
Special weather statement, May 29, 7:56 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
756 PM CDT Mon May 29 2023

NEZ026>029-038-300145-
Wheeler NE-Loup NE-Custer NE-Garfield NE-Blaine NE-
756 PM CDT Mon May 29 2023

...Strong thunderstorms will impact portions of southern Loup,
Garfield, northeastern Custer, southeastern Blaine and southwestern
Wheeler Counties through 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Ericson to 12 miles west
of Taylor. Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burwell, Taylor, Bartlett, Ericson, Calamus Reservoir State
Recreation Area, Virginia Smith Dam, Buffalo Flats, Cumminsville,
Four Corners, Horseshoe Bend Lake, Almeria, Nunda Shoal Campground,
Deverre, and Gables.

This includes the following highways...
 Highway 183 between mile markers 120 and 136.
 Highway 281 between mile markers 133 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Nebraska.

&&

LAT...LON 4175 9839 4174 9921 4171 9921 4168 9972
      4193 9966 4201 9854
TIME...MOT...LOC 0055Z 278DEG 8KT 4184 9883 4182 9961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sporer
Special weather statement, May 29, 8:05 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
805 PM CDT Mon May 29 2023

NEZ026-036-037-059-300145-
McPherson NE-Blaine NE-Lincoln NE-Logan NE-
805 PM CDT Mon May 29 2023

...Strong thunderstorms will impact portions of northwestern
Frontier, Lincoln, Logan, eastern McPherson, northwestern Custer,
southwestern Blaine, southeastern Thomas and northeastern Hayes
Counties through 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles north of Ringgold to 9 miles southwest
of Dickens. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Platte, Stapleton, Hershey, Maxwell, Wellfleet, Gandy,
Dickens, Ringgold, Lake Maloney, Keith, Logan, Tarboz Lake, Shanklin
Bluff, Hoagland, Brown Lake, Birdwood and Somerset.

This includes the following highways...
 Highway 92 between mile markers 208 and 243.
 Highway 97 between mile markers 1 and 26.
 Interstate 80 in Nebraska between mile markers 164 and 196.
 Highway 83 between mile markers 52 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, southwestern, north central and west central Nebraska.

&&

LAT...LON 4174 10083 4174 10029 4175 10027 4183 10026
      4183 10016 4174 10019 4174 10025 4156 10025
      4070 10053 4070 10116
TIME...MOT...LOC 0104Z 275DEG 21KT 4174 10075 4071 10108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSevere Thunderstorm WarningLBFBlaine, Logan, McPherson, Thomas45 min
May 29, 7:11 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup, Wheeler49 min
May 29, 7:22 PM CDTFlash Flood WarningLBFChase5 hr
May 29, 7:25 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins50 min
May 29, 7:26 PM CDTSevere Thunderstorm WarningLBFArthur, Hooker, Keith, Lincoln, McPherson, Thomas49 min
May 29, 7:33 PM CDTAreal Flood AdvisoryLBFDeuel, Keith119 min
May 29, 7:45 PM CDTSpecial Weather StatementLBFBlaine45 min
May 29, 7:56 PM CDTSpecial Weather StatementLBFGarfield, Loup, Wheeler49 min
May 29, 8:03 PM CDTAreal Flood AdvisoryLBFThomas117 min
May 29, 8:05 PM CDTSpecial Weather StatementLBFLincoln, Logan40 min
May 29, 8:09 PM CDTSpecial Weather StatementLBFHayes51 min
May 29, 8:10 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup50 min
May 29, 8:17 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan43 min
May 29, 8:28 PM CDTSevere Thunderstorm WarningLBFChase, Hayes33 min
May 29, 8:30 PM CDTSpecial Weather StatementLBFThomas45 min
May 29, 8:31 PM CDTSpecial Weather StatementLBFCherry44 min
May 29, 8:50 PM CDTSpecial Weather StatementLBFCuster, Dawson40 min
May 29, 9:02 PM CDTSpecial Weather StatementLBFLincoln28 min
May 29, 9:17 PM CDTSpecial Weather StatementLBFCherry43 min
May 29, 9:56 PM CDTAreal Flood AdvisoryLBFHayes110 min
May 29, 10:28 PM CDTSpecial Weather StatementLBFSherman17 min
May 29, 10:36 PM CDTSpecial Weather StatementLBFChase24 min
May 29, 11:00 PM CDTSpecial Weather StatementLBFChase45 min
May 30, 6:23 PM CDTSpecial Weather StatementLBFSheridan52 min
May 30, 6:26 PM CDTSpecial Weather StatementLBFCherry49 min
May 30, 6:56 PM CDTSevere Thunderstorm WarningLBFSheridan64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.